Awareness, attitudes, and experiences of patients taking antiretrovirals towards adverse drug reactions at a public health facility in KwaZulu-Natal.
MetadataShow full item record
Adverse drug reactions (ADRs) are undesirable side effects that occur even when a drug is administered at the proper dose and correctly for an appropriate indication. Given the high prevalence of Human Immuno-deficiency Virus (HIV) in South Africa, more than 3 million people are reported to be taking antiretrovirals (ARVs). Therefore, patients taking ARVs may also be taking other medicines due to other existing diseases such as diabetes, hypertension, and tuberculosis. The concurrent use of other medicines with ARVs may increase the potential of ADRs, snowballing to increased numbers of hospitalisations and contributing to mortality rates. The study investigated awareness, attitudes, and experiences of ADRs among patients taking ARVs. This was a descriptive cross-sectional study using a questionnaire that contained closeended questions to which patients responded. The study was conducted at a selected public hospital in KwaZulu-Natal. Questionnaires were available in both English and isiZulu and were hand delivered to patients. Ethical approval was obtained prior to commencement of this study. The participants were recruited by a random systematic selection by choosing every second participant. Both verbal and written consents were obtained before handing out questionnaires for participation. Statistical Package for Social Sciences (SPSS®) version of 25 was used to capture and analyse data. Categorical measurements were summarised using frequencies and proportions. Out of 200 questionnaires, a total of 174 patients responded, which delivered an 87% response rate. Of the 174 respondents, 55% (n=96) were females and 45% (n=78) were males. About 8% (n=13) of respondents were aware of ADRs, 55% (n=94) of drug–drug interactions and 12% (n=20) had reported ADRs. About 13% (n=22) respondents reported having hypertension, 7% (n=4) respondents reported diabetes and 1% (n=2) respondents reported tuberculosis. Almost 65% (n=114) respondents took the fixed drug combination, 17% (n=30) respondents took lamivudine and zidovudine combination, and 2.3% (n=4) respondents took ritonavir and atazanavir combinations. About 5% (n=8) respondents experienced vomiting, 1.7% (n=3) of respondents experienced diarrhoea and 1.1% (n=2) respondents experienced rashes. Most patients on ARVs and anti-TB medicines can experience reduced hearing or deafness, particularly in patients using medicines such as Kanamycin. Most medicines metabolised by CYP450, such as rifampicin and lopinavir/ritonavir combination, where rifampicin lowers ritonavir blood serum levels therefore requiring a boost of ritonavir. Patients should therefore be made aware of ADRs of ARVs, particularly those that may arise due to drug-drug interactions among the patients that have coexisting diseases. Patients should also be counselled to report ADRs, to obtain the ADR form, complete it and ensure they submit the ADR reports the healthcare professionals as well as the pharmacovigilance centre. The awareness of ADRs among patients taking ARVs could be improved by providing quality training and in-depth counselling of the patients during their visit to the hospital in order to ensure optimal therapy and patients safety.